Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 170, NWS Des Moines, IA

June 1, 2001Cerro Gordo County, Franklin County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 1, 2001, 3:10 PM CDT for Cerro Gordo County, Franklin County, Iowa. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 1, 2001, 3:10 PM CDT (20:10 UTC)
Expired
Jun 1, 2001, 3:50 PM CDT
In force
40 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Cerro Gordo County, IA, Franklin County, IA

The radar

The Des Moines radar (KDMX), 143 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 1:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.2 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2001-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2001-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1164 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

824 
WUUS53 KDMX 012009
SVRDSM
IAC033-069-012050-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
310 PM CDT FRI JUN 1 2001

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CERRO GORDO COUNTY IN NORTH CENTRAL IOWA
  NORTHERN FRANKLIN COUNTY IN NORTH CENTRAL IOWA

* UNTIL 350 PM CDT

* AT 305 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 16 MILES WEST OF SHEFFIELD...OR ABOUT 21 MILES
  SOUTHWEST OF MASON CITY...MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR SHEFFIELD...ROCKWELL AROUND 320 PM

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY
FOR RELAY TO THE NATIONAL WEATHER SERVICE OFFICE NEAR DES MOINES.

REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR
NO ADVANCE WARNING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM FRIDAY EVENING FOR
IOWA.

LAT...LON 4312 9351 4278 9351 4275 9304 4313 9304

KNOLLHOFF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 3:00 PM CDT, 10 minutes earlier.

Area forecast discussion, Jun 1, 3:00 PM CDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
300 PM CDT FRI JUN 1 2001

SVR WX UNDERWAY WITH BEST INSTABILITY AND UPR DIVERGENCE NEAR THE MO
BDR ERLY THIS EVE. BOWLING BALL SWINGS THRU TNGT...ERLY TMR WITH CD
AIR SC TMR MNLY NERN HALF FA. NXT PAC WAVE COMING ON SCHD FOR SUN
SETTING THE STAGE FOR INCRD SLY FLOW AND MORE WX. ALL 3 PRIMARY
MODELS ARE REACTING TO MCS DVLPMT ALG THE CNTRL RCKYS SAT NGT AND
PUSHING LRG DVRGT BULLSEYE SEWRD TWDS SWRN IA. THE AVN EVEN HOLDS ON
TO IT TO THE APLCHS MTS BOTH ETAS DVLP ANOTHER COMPLEX SUN AFTN IN
THE DKTAS. BYD THE MCS DVLPMT...IMPRSV THETAE BNDRY ORIENTS NW/SE
ACRS SRN NE INTO NRN MO BY SUN EVE WITH VRY UNSTABLE AIR OVR CNTRL
KS FEEDING NWD OVR THE BNDRY. HENCE HIGH THREAT TSTMS SUN NGT INTO
MON WITH SHWRS ARND TIL UPR WAVE PASSES ERLY ON TUE. I HAVE TUE DRY
ATTM MAY HAVE TO PUT IN SHWRS...AT LEAST ERN AND PSBLY SRN FA. DRY
BYD TUE. TMPS ABT AS XPCD...CONTD BLO NORMAL WITH 40S TNGT...50S
BYD. HIGHS 65-75.

.DSM...NONE
MYERS

In the hours before

Special weather statement, Jun 1, 1:23 PM CDT, 1 hour 47 minutes before
CENTRAL IOWA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
123 PM CDT FRI JUN 1 2001

A VIGOROUS UPPER LEVEL SYSTEM AND SURFACE COLD FRONT WILL SLIDE INTO
MINNESOTA AND IOWA THIS AFTERNOON AND TONIGHT. PLENTY OF COLD AIR IS
AVAILABLE ALONG WITH STRONG WINDS ALOFT TO PRODUCE ROTATING AND FAST
MOVING THUNDERSTORMS. SINCE THE COLD AIR IS FAIRLY LOW IN THE
ATMOSPHERE FOR THIS TIME OF YEAR...LARGE HAIL CAN BE EASILY PRODUCED
BY STRONG STORMS. INSTABILITY CONTINUES TO INCREASE OVER SOUTHERN
IOWA AHEAD OF THE FRONT...WHICH WILL AID IN STRONGER STORM
DEVELOPMENT THROUGH THE AFTERNOON. THERE IS A THREAT OF ISOLATED
TORNADOES LATER THIS AFTERNOON AND INTO THE EVENING AS THE COLD
FRONT DRIVES INTO THE SOUTHEAST HALF OF THE STATE. LARGE HAIL WILL
BE THE GREATEST SEVERE WEATHER THREAT.

SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.

IAZ005>007-016-017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-020000-
ADAIR-ADAMS-APPANOOSE-AUDUBON-BLACK
HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CASS-CERRO
GORDO-CLARKE-CRAWFORD-DALLAS-DAVIS-DECATUR-FRANKLIN-GREENE-GRUNDY-
GUTHRIE-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-JASPER-KOSSUTH-LUCAS-
MADISON-MAHASKA-MARION-MARSHALL-MONROE-POCAHONTAS-POLK-POWESHIEK-
RINGGOLD-SAC-STORY-TAMA-TAYLOR-UNION-WAPELLO-WARREN-WAYNE-WEBSTER-
WINNEBAGO-WORTH-WRIGHT-
INCLUDING THE CITIES OF...ALGONA...AMES...ATLANTIC...BOONE...
CARROLL...CENTERVILLE...CHARITON...CRESTON...DENISON...DES MOINES...
FORT DODGE...GRINNELL...INDIANOLA...IOWA FALLS...KNOXVILLE...
LAMONI...MARSHALLTOWN...MASON CITY...NEWTON...OSKALOOSA...OTTUMWA...
PELLA...PERRY...WATERLOO...WAVERLY AND WEBSTER CITY
113 PM CDT FRI JUN 1 2001

* EVENT TIMING... THROUGH 8 PM.

* THREAT CATEGORIES...
     TORNADO.......... LOW
     DAMAGING WINDS... MODERATE
     LARGE HAIL....... HIGH
     FLASH FLOODING... LOW

* SPOTTER ACTIVATION OUTLOOK... HIGH

-------------------------------------------------------------------

THREAT KEY:
    TORNADO.......... ANY TORNADO OCCURRENCE
    DAMAGING WINDS... WINDS >= 58 MPH
    LARGE HAIL....... HAIL >= 3/4 INCH DIAMETER
    FLASH FLOODING... FLOODING CAUSED BY HEAVY RAINS WITHIN 6 HOURS
                      OF RAIN EVENT. POSES THREAT TO LIFE OR
                      PROPERTY.

THREAT CATEGORY KEY:  PROBABILITY OF THREAT OCCURRING WITHIN 25
                      MILES OF POINT WITHIN FORECAST AREA
    NONE....... NOT EXPECTED.  LESS THAN 5% ( 2% FOR TORNADOES)
    LOW........ 5-15% (2-15% FOR TORNADOES)
    MODERATE... 25-35%
    HIGH....... 45% OR GREATER

SPOTTER ACTIVATION OUTLOOK KEY:
    NOT EXPECTED
    LOW........ ACTIVATION POSSIBLE BUT NOT LIKELY
    MODERATE... POSSIBILITIES ABOUT 50-50
    HIGH....... ACTIVATION LIKELY

FOR MORE INFORMATION ON PROBABILISTIC SEVERE WEATHER OUTLOOKS...GO
TO THE STORM PREDICTION CENTER WEBSITE AT
WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/PROBINFO.HTML .

MYERS
Local storm report, Jun 1, 1:57 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
157 PM CDT FRI JUN 01 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0150 PM    4 W MANILLA               IA   TORNADO
06/01/01   CRAWFORD                       REPORTED BY HAM RADIO
                                          OPERATOR.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 1:21 PM CDTSevere Thunderstorm WarningDMXCrawford29 min
Jun 1, 1:22 PM CDTSevere Thunderstorm WarningDMXEmmet28 min
Jun 1, 1:31 PM CDTSevere Thunderstorm WarningDMXFranklin, Wright29 min
Jun 1, 1:42 PM CDTTornado WarningDMXCrawford18 min
Jun 1, 1:52 PM CDTSevere Thunderstorm WarningDMXCalhoun, Carroll, Sac28 min
Jun 1, 2:01 PM CDTSevere Thunderstorm WarningDMXFranklin, Grundy29 min
Jun 1, 2:28 PM CDTSevere Thunderstorm WarningDMXButler, Franklin42 min
Jun 1, 2:30 PM CDTSevere Thunderstorm WarningDMXCalhoun, Webster40 min
Jun 1, 2:44 PM CDTSevere Thunderstorm WarningDMXGuthrie31 min
Jun 1, 2:48 PM CDTTornado WarningDMXButler32 min
Jun 1, 2:59 PM CDTSevere Thunderstorm WarningDMXAdams, Cass41 min
Jun 1, 3:06 PM CDTSevere Thunderstorm WarningDMXAdair, Madison, Union39 min
Jun 1, 3:22 PM CDTTornado WarningDMXBlack Hawk, Butler38 min
Jun 1, 3:23 PM CDTSevere Thunderstorm WarningDMXBremer32 min
Jun 1, 3:38 PM CDTSevere Thunderstorm WarningDMXHardin32 min
Jun 1, 3:56 PM CDTSevere Thunderstorm WarningDMXRinggold39 min
Jun 1, 3:58 PM CDTSevere Thunderstorm WarningDMXButler32 min
Jun 1, 4:00 PM CDTTornado WarningDMXBlack Hawk30 min
Jun 1, 4:13 PM CDTTornado WarningDMXBlack Hawk, Bremer, Butler42 min
Jun 1, 4:51 PM CDTTornado WarningDMXBlack Hawk14 min
Jun 1, 5:00 PM CDTSevere Thunderstorm WarningDMXHardin30 min
Jun 1, 5:20 PM CDTSevere Thunderstorm WarningDMXGrundy40 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.